Look, Ma! No Libido!

This is a delicate issue that isn’t talked about enough. It’s time we brought it out into the open.

Based on the reactions that I’ve received from some health professionals, I believe that loss of libido is a highly underreported side effect of aromatase inhibitors, medications that are prescribed to suppress estrogen production in women who have or have had hormone receptor-positive breast cancer; aromatase inhibitors are generally given only to postmenopausal women. Sure, low libido is listed as a possible side effect on the informational insert that you get with the pill bottle, but its mention feels like an afterthought. The reality is, AROMATASE INHIBITORS STOMP OUT YOUR FREAKIN’ LIBIDO.

Why don’t we talk about this more? This may be due to the average age at diagnosis of breast cancer being the mid-60s, give or take. I’m willing to wager that many women of this age don’t feel very comfortable discussing intimate details of their personal life with (especially male) oncologists.

Couple that with the fact that as much as we’re trying to change as a society, postmenopausal women are still not valued very highly. Youth equates to beauty, and women continue to be judged by their appearance. Even the inhabitant of the White House has reflected the notion that an “older” woman wouldn’t be a fit companion for a high-powered man, presumably because he deserves “better”.

So let me stress, everyone deserves the opportunity to engage in meaningful intimate relationships. As we get older, sexual intimacy may not have the same prominence in our interactions, but it is still an important part of bonding.

This is a perfect example of a “quality-of-life” issue. It can’t be measured by a laboratory test, but it’s something very valuable. When the medical profession obsesses about breast cancer survival rates, and when the pharmaceutical industry develops even more-effective medications, those lives saved can be counted as numbers. But sadly, a drop in desire for intimacy, or a similar quality-of-life marker, can’t be measured in the same way and, therefore, doesn’t bear the same weight in decision-making.

Loss of libido can lead to a decrease in perceived quality-of-life

It rankles me when some of these complicated low-hormone effects experienced by women taking aromatase inhibitors are written off as simply symptoms of natural menopause, as if the cancer survivor is making a big ado about nothing. As someone who was premenopausal when originally diagnosed with breast cancer, and then chemically forced through menopause via chemotherapy and tamoxifen, I can assure you, none of this is what my body would “normally” be doing. The change from what I was to what I am is really striking.

I often think, if a medication could reduce the risk of cancer, but you would have to sacrifice your left arm for it to work, it probably wouldn’t sell well. But if the cost weighs heavily on quality-of-life, taking a toll on intimate relationships, that’s perfectly acceptable? Women who stop aromatase inhibitors are called “non-compliant”, as if they’re foolish and don’t know what’s good for them. But maybe doctors need to consider more than just statistics when it comes to treatment recommendations.

So why aren’t we forcing this conversation with more medical professionals? It’s easy to write prescriptions for medications. It’s much more uncomfortable to navigate the complexities of how intimacy suffers from them. The level of detriment will differ from person to person, as will the value of an intimate experience. While oncologists work to improve the length of our lives, as cancer survivors we need to apply pressure in the other direction, to make sure that their decisions are also informed by the quality of our lives.

~~~~~~~~~~~~~~~~~~

It’s important to note that while libido takes a huge hit from hormone-suppressing medications, it’s not even the main reason women stop aromatase inhibitors. There are other side effects that make the medicines difficult to continue. If you are having troublesome side effects, then tell your doctor as soon as possible. If your doctor doesn’t listen and doesn’t offer ways of alleviating your complaints, it’s time to find another doctor.

Author: franticshanti

Why so serious?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.